Kansas, 2011

Excessive Heat in Kansas, July 10 to 12, 2011

July 10 to 12, 2011 · NWS ICT · 19 events in 19 counties and zones

The combination of temperatures of 102 to 112 degrees and dewpoints in the lower 70s combined to produce oppressive heat and humidity during the afternoon and early evening hours of July 10th through July 12th. The warm temperatures topped out at 112 degrees in Hutchinson and 111 degrees in Wichita on July 12th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The combination of temperatures of 102 to 112 degrees and dewpoints in the lower 70s combined to produce oppressive heat and humidity during the afternoon and early evening hours of July 10th through July 12th. The warm temperatures topped out at 112 degrees in Hutchinson and 111 degrees in Wichita on July 12th. Heat indices ranged from 105 to 115 degrees, mainly over South Central and Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 10, 2:19 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 10, 2:19 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT SUN JUL 10 2011

.DISCUSSION...

FORECAST CONCERNS WILL BE CONTINUED HOT WEATHER INTO MON...AND
ISOLATED DIURNAL STORM CHANCES EACH DAY INTO WED.

THIS EVENING-TONIGHT:
ANOTHER VERY HOT DAY IS UNDER WAY ACROSS MOST OF SOUTH CENTRAL
KS...WITH TEMPS SOARING INTO THE LOWER 100S TO NEAR 110 AT KICT.
ATMOSPHERE...REMAINS SOMEWHAT CAPPED...BUT WITH SFC TEMPS ACTUALLY
APPROACHING CONVECTIVE TEMPS...SBCIN IS GETTING WEAKER AND WEAKER.
LATEST WV SATELLITE SHOWS A WEAK PV-ANOMALY CURRENTLY ROTATING
ACROSS CEN TX...WITH A LOBE OF THIS FEATURE ROTATING INTO SRN KS.
BELIEVE THIS FEATURE WILL HELP WEAKEN THE CAP ENOUGH FOR AN ISOLATED
STORM CHANCE ACROSS MOST OF SRN KS LATE THIS AFTERNOON INTO THIS
EVENING...SIMILAR TO LAST EVENING. CURRENT RADAR IMAGES SHOWING
ISOLATED SHOWERS TRYING TO GET GOING OVER SERN KS...AND EXPECT THIS
TREND TO CONTINUE. SO WILL INCLUDE AN ISOLATED WORDING IN MOST
AREAS...WITH A SLIGHT POP WORDING IN CEN KS...WHERE COOLER TEMPS AND
A WEAK BOUNDARY IN THE AREA MAY LEAD TO WIDELY SCATTERED SHOWERS IN
THIS AREA AS WELL.

DO NOT THINK ANY CONVECTION...THAT CAN GET GOING ACROSS SRN
KS...WILL LAST MUCH PAST SUNSET. BUT WILL KEEP A LOW POP IN CEN
KS...AS MID LEVEL BAROCLINIC ZONE TIGHTENS AGAIN TONIGHT...WITH SOME
ELEVATED SHOWERS/STORMS FESTERING IN CEN KS INTO THE OVERNIGHT
HOURS.

MON:
MODELS FAIRLY SIMILAR ON THE UPPER LOW OVER CEN TX GRADUALLY
SHIFTING A LITTLE FURTHER NORTHWARD TOWARDS SRN KS ON MON.  A LITTLE
CONCERNED ABOUT ANOTHER HOT DAY ON MONDAY...EVEN WITH A SLIGHT
COOLING FROM THE UPPER LEVEL SYSTEM...BUT ALSO THINK THIS WILL KEEP
SFC DEWPOINTS UP AS WELL...SO HEAT INDICES WILL STILL REACH HEAT
ADVISORY CRITERIA AGAIN...SO EXCESSIVE HEAT WARNING...LOOKS
FINE...GIVEN THE PROLONGED HOT SPELL.

THINK MID LEVEL IMPULSE WILL AGAIN SPARK SOME DIURNAL STORMS ACROSS
SRN KS AGAIN LATE MON AFTN/EVE.  THINK STORMS WILL AGAIN BE ISOLATED
AT BEST...SO WILL ADD THIS WORDING TO THE GRIDS/ZONES FOR MON.

TUE-WED:
TROPICAL WAVE/UPPER LOW WILL CONTINUE TO DRIFT NORTHEAST INTO SRN KS
EARLY ON TUE...WITH MID LEVEL COOLING ASSOCIATED WITH THIS
WAVE...KEEPING TEMPS DOWN SLIGHTLY ON TUE.  BUT AS THIS COOLING
MOVES OVER SRN KS...WEAK LIFT AND ADDED MID LEVEL MOISTURE WILL LEAD
TO A DIURNAL STORM CHANCE ACROSS MOST OF SRN KS.  NOT EXPECTING
WIDESPREAD COVERAGE AS THE CONVECTION WILL BE MORE HIT OR MISS.
STILL WORTH A CHANCE POP ALMOST ANYWHERE AS THIS WEAK WAVE MOVES
ACROSS THE AREA ON TUE.

NOT SURE HOW WED WILL PLAY OUT...AS TIMING OF THIS UPPER LOW MOVING
ACROSS THE SRN KS MAY BE PROBLEMATIC.  THINK THE ECMWF IS THE BEST
COMPROMISE ON THE SPEED OF THIS FEATURE...WHICH WOULD STILL LEAD TO
SOME STORMS LINGERING ACROSS THE ERN HALF OF KS INTO EARLY WED AS
WELL.

THU-SUN:
AFTER THE UPPER WAVE DRIFTS EAST OF THE AREA WED EVE...THE UPPER
RIDGE WILL BUILD IN WITH A VENGEANCE FOR THE END OF THE WEEK. THIS
WILL BRING THE VERY HOT TEMPS BACK INTO THE PICTURE FOR THE END OF
THE WEEK...WITH POSSIBLE MORE HEAT HEADLINES POSSIBLE...AS MAX TEMPS
AGAIN WILL CLIMB ABOVE THE CENTURY MARK.  CANNOT COMPLETELY RULE OUT
A SOME ISOLATED STORMS FOR THIS PERIOD AS WELL...BUT THINK CHANCES
ARE BELOW 14 PERCENT SO WILL KEEP THIS OUT OF THE FORECAST FOR NOW.

KETCHAM

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VERY HOT TEMPERATURES COUPLED WITH A WEAK FRONTAL BOUNDARY COULD
RESULT IN A FEW ISOLATED THUNDERSTORMS LATE THIS AFTERNOON THROUGH
OVERNIGHT FOR MAINLY KSLN-KRSL. IN FACT...CANNOT RULE OUT A STRAY
AFTERNOON/EVENING THUNDERSTORMS OVER THE REST OF SOUTH-CENTRAL AND
SOUTHEAST KS DUE TO A VERY HOT AIRMASS IN CONCERT WITH WITH UPPER
TROUGHING APPROACHING FROM THE SOUTHEAST. HOWEVER...THINKING
THREAT IS SLIGHTLY HIGHER OVER CENTRAL KS...SO INSERTED "CB"
WORDING AT KRSL-KSLN.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78 102  79 100 /  10  10  10  20
HUTCHINSON      77 103  79 100 /  10  10  10  20
NEWTON          77 102  78 100 /  10  10  10  20
ELDORADO        77 102  76  99 /  10  10  10  20
WINFIELD-KWLD   78 102  79 100 /  10  10  10  20
RUSSELL         76 102  78 102 /  20  20  10  20
GREAT BEND      77 103  77 101 /  20  20  10  20
SALINA          78 103  78 102 /  20  20  10  20
MCPHERSON       77 103  78 101 /  20  10  10  20
COFFEYVILLE     78 102  80 100 /  10  10  10  20
CHANUTE         77 100  78  98 /  10  10  10  20
IOLA            76  99  77  98 /  10  10  10  20
PARSONS-KPPF    78 101  80  99 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR KSZ049-051>053-
068>072-083-092>096-098>100.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050-067-082-091.

&&
Hazardous weather outlook, Jul 10, 9:34 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1034 AM CDT SUN JUL 10 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1034 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 110 DEGREES THIS
AFTERNOON INTO THE EARLY EVENING. PLEASE REFER TO THE LATEST HEAT
ADVISORY AND EXCESSIVE HEAT WARNING FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL KANSAS LATE THIS AFTERNOON THROUGH THE EVENING
HOURS...MAINLY ALONG AND NORTH OF HIGHWAY 56. A FEW STRONG STORMS
WITH LOCALLY GUSTY WINDS TO 50 MPH AND SMALL HAIL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES WILL CLIMB TO NEAR 105 DEGREES AGAIN ON MONDAY
AFTERNOON...MAINLY FOR AREAS ALONG AND EAST OF I-135.

CHANCES FOR THUNDERSTORMS WILL INCREASE BY TUESDAY AND
WEDNESDAY...AS AN UPPER LOW WITH TROPICAL ORIGINS AFFECTS THE
AREA. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...SOME OF
THE STORMS WILL BE CAPABLE OF GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL.

MORE INTENSE HEAT IS EXPECTED TO RETURN TO THE AREA BY THE
END OF NEXT WEEK...WITH AFTERNOON HEAT INDICES CLIMBING TO NEAR
105 DEGREES AGAIN...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF
THE I-135 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat. Local standard time, as filed.

Excessive Heat, Reno

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The city of Hutchinson, Kansas, became the hottest spot in the nation on July 12th, when the high temperature topped out at 112 degrees.

Excessive Heat, Harvey

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Excessive Heat, McPherson

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Saline forecast zone
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 10, 2:45 PM CST to 6:30 PM CST
Where
Marion forecast zone
Reported by
Newspaper
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Excessive Heat, Chase

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Chase forecast zone
Reported by
Newspaper
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Excessive Heat, Greenwood

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Greenwood forecast zone
Reported by
Newspaper
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Excessive Heat, Woodson

When
July 10, 2:45 PM CST to July 12, 4:30 PM CST
Where
Woodson forecast zone
Reported by
Newspaper
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Excessive Heat, Allen

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Allen forecast zone
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Excessive Heat, Neosho

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Neosho forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Excessive Heat, Wilson

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Excessive Heat, Labette

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Labette forecast zone
Reported by
Newspaper
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Montgomery forecast zone
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Excessive Heat, Elk

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Elk forecast zone
Reported by
Newspaper
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Excessive Heat, Chautauqua

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Chautauqua forecast zone
Reported by
Newspaper
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Excessive Heat, Cowley

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Cowley forecast zone
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Excessive Heat, Butler

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Butler forecast zone
Reported by
Newspaper
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Excessive Heat, Sumner

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Excessive Heat, Sedgwick

When
July 10, 2:45 PM CST to July 12, 6:30 PM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The city of Wichita, Kansas become one of the hottest places in the nation on July 10th, 2011, when the temperature soared to 111 degrees. This tied for the fourth hottest day in Wichita history.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336433, 336434, 336435, 336436, 336438, 336439, 336441, 336442, 336443, 336444, 336446, 336447, 336448, 336449, 336450, 336451, 336452, 336453, 336454.